Colorado, 2016

Tornadoes and Hail in Colorado, May 7, 2016

May 7, 2016 · NWS BOU · 13 events in 7 counties and zones

Four tornadoes touched down, one over southern Weld county, one over northeastern Weld County and 2 across western Morgan county. The most significant tornado traveled from just south of I-76 over Weld county across Empire Reservoir and then to the west of Orchard.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Four tornadoes touched down, one over southern Weld county, one over northeastern Weld County and 2 across western Morgan county. The most significant tornado traveled from just south of I-76 over Weld county across Empire Reservoir and then to the west of Orchard. Several campers were destroyed at Empire Reservoir along with two minor injuries. There was a few areas of EF2 damage but most was in the EF1 category. The path length was just over 8 miles with a maximum width of 1620 yards. In addition, severe thunderstorm produced destructive hail, ranging from quarter to tennis ball size, and damaging thunderstorm winds. A woman was also injured by a lightning strike.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 7, 9:15 AM MST, 2 hours 54 minutes earlier.

Area forecast discussion, May 7, 9:15 AM MST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1015 AM MDT SAT MAY 7 2016

.UPDATE...
ISSUED AT 952 AM MDT SAT MAY 7 2016

FEELS MORE LIKE SNOW OUTSIDE THAN SEVERE WEATHER WITH WIDESPREAD
STRATUS DECK SOCKED IN ALONG THE URBAN CORRIDOR. THERE HAS BEEN
SOME WEAK TO MODERATE CONVECTIVE ACTIVITY OUT ACROSS THE PLAINS
WHERE MORE SUNSHINE EXISTED EARLIER AND SOME WEAK ACTIVITY HAS
BEGUN OVER THE HIGH COUNTRY AS WELL AT THIS TIME. SIMULATED RADAR
REFLECTIVITY FROM MOST OF THE SHORT RANGE MODELS INSIST ON FAIRLY
WIDESPREAD CONVECTION HITTING NEARLY ALL AREAS DURING THE
AFTERNOON...WITH SOME OF IT RATHER INTENSE. GIVEN THE VERTICAL
WIND PROFILE THE THREAT OF SEVERE WEATHER CANNOT BE RULED OUT BY
ANY MEANS BUT THE ACTUAL EXISTENCE OF CONVECTION THIS AFTERNOON
IS MORE PROBLEMATIC. EXPECTED QG FORCING IS CERTAINLY FAVORABLE
AND MORE SUNSHINE IN THE HIGH COUNTRY AND ON THE FAR PLAINS SHOULD
HELP TO GET THINGS GOING. THE SITUATION IS NOT CLEAR CUT BY ANY
MEANS BUT WILL CONTINUE TO BE MONITORED.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 358 AM MDT SAT MAY 7 2016

A BROAD UPPER LEVEL LOW OVER THE GREAT BASIN AND DESERT SOUTHWEST
WILL SHIFT INTO THE CENTRAL ROCKIES TONIGHT. A STRONG SHORT WAVE
TROUGH OVER ARIZONA WILL LIFT NORTHEAST TODAY AND CLOSE OFF OVER
FAR NORTHEAST COLORADO BY SUNDAY MORNING.

NOW FOR THE DETAILS...A WEAK SURFACE LOW IS CURRENTLY OVER
SOUTHEAST WELD COUNTY. THIS HAS BROUGHT NORTHERLY WINDS TO THE
FRONT RANGE AND INCREASED MOISTURE WITH DEW POINTS IN THE MID TO
UPPER 40S. THE HRRR AND RAP SHOW THIS CIRCULATION DISSIPATING
THROUGH THE MORNING AS A TROUGH OF LOW PRESSURE FORMS FROM EAGLE
TO PUEBLO. THIS WILL RESULT IN EASTERLY WINDS OVER NORTHEAST
COLORADO AND CONTINUED NORTHERLY WINDS ALONG THE FRONT RANGE.
EVENTUALLY A NEW SURFACE LOW FORMS JUST EAST OF COLORADO SPRINGS
TO PUEBLO AND LIFTS NORTH ACROSS EASTERN COLORADO THROUGH THE LATE
AFTERNOON AND EVENING. DEW POINTS ARE EXPECTED TO CLIMB INTO THE
MID 40S TO LOWER 50S ACROSS NORTHEAST COLORADO. SURFACE BASED
CAPES WILL BE UP TO 2000 J/KG. ASCENT AHEAD OF THE SHORT WAVE AND
CONVERGENCE ALONG THE BOUNDARIES ASSOCIATED LOW SHOULD PROVIDE
ENOUGH LIFT TO PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS THIS
AFTERNOON AND EARLY EVENING. THERE WILL BE ENOUGH SHEAR WITH THE
INSTABILITY TO PRODUCE SEVERE STORMS WITH LARGE HAIL...DAMAGING
WINDS AND A FEW TORNADOS. BEST TIME FOR THE SEVERE STORMS IS
EXPECTED TO BE JUST AFTER NOON ALONG AND SOUTH OF I-70 TO AS LATE
AS EARLY EVENING OVER FAR NORTHERN COLORADO. SOME OF THE MODELS
ARE SHOWING 1 TO 3 INCHES OF RAIN OVER THE NORTHERN FOOTHILLS.
EASTERLY WINDS OF 30 TO 40 KNOTS AT 700MB SUPPORTS THIS POTENTIAL
THROUGH EARLY EVENING. SO MINOR FLOODING ISSUES MAY BE POSSIBLE
THIS EVENING OVER PARTS OF LARIMER COUNTY.

THE LOW CONTINUES TO LIFT NORTH TONIGHT. SOUTH TO SOUTHWEST FLOW
WILL BRING DRIER AIR TO SOUTHERN PARTS OF THE AREA. SHOWERS MAY
WRAP AROUND THE LOW AND CONTINUE OVERNIGHT ACROSS NORTHERN PARTS
OF COLORADO.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 358 AM MDT SAT MAY 7 2016

THE UPPER LOW WILL SLOWLY MOVE EAST THROUGH MONDAY...WITH ANOTHER
TROUGH DROPPING THROUGH THE NORTHERN ROCKIES LATE TUESDAY/EARLY
WEDNESDAY. A LARGE AREA OF WEAK LIFT WILL MOVE ACROSS THE AREA
SUNDAY...POSSIBLY STILL AFFECTING THE NORTHEAST CORNER INTO EARLY
MONDAY. THIS SHOULD CONTINUE TO PRODUCE SCATTERED SHOWERS BUT LESS
THAN TODAY AND TONIGHT. FOR MONDAY AND AGAIN LATE TUESDAY IT LOOKS
LIKE THERE WILL BE A COMBINATION OF A LITTLE UPPER LEVEL FORCING
COMBINING WITH MODEST DIURNAL CONVECTION TO MOVE SHOWERS/STORMS
FROM THE MOUNTAINS ACROSS THE PLAINS. BY WEDNESDAY THE AIR MASS
SHOULD BE DRIER...BUT STILL PROBABLY A LITTLE LIFT FROM THE NEARBY
JET AND STILL SOME WEAK INSTABILITY. EVEN LESS ON THURSDAY AND
FRIDAY WITH A LITTLE WARMING...BUT STILL SOME LOW END SPRING
SHOWERS/STORMS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 952 AM MDT SAT MAY 7 2016

STRATUS CLOUD DECK IS FIRMLY IN PLACE ACROSS THE FRONT RANGE
TERMINALS AND IT APPEARS THAT IT WON'T BE GOING ANYWHERE TOO SOON.
MODEL CEILING FORECASTS HOLD ONTO AT LEAST MVFR CEILINGS INTO THE
EARLY AFTERNOON WITH IMPROVEMENT AND THUNDERSTORM THREAT
INCREASING AFTER ABOUT 20Z OR SO. HAVE ALREADY DELAYED THE
THUNDERSTORM CHANCES IN THE TAFS AND MAY HAVE TO DO THAT AGAIN
GIVEN THE COLD AND CLOUDY CONDITIONS. NORTH TO NORTHWEST WINDS
WILL LIKELY CONTINUE INTO THE EARLY AFTERNOON PERHAPS BECOMING
MORE WESTERLY IF CONVECTIVE ACTIVITY CAN PUSH OFF THE HIGH
TERRAIN.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

UPDATE...ET
SHORT TERM...MEIER
LONG TERM...GIMMESTAD
AVIATION...ET
Hazardous weather outlook, May 7, 10:00 AM MST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1100 AM MDT SAT MAY 7 2016

COZ030>051-081700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1100 AM MDT SAT MAY 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL TROUGH WILL IMPACT THE OUTLOOK AREA THROUGH
THE PERIOD. IN ADDITION A SURFACE LOW PRESSURE SYSTEM HAS FORMED
OVER EASTERN COLORADO AND WILL PUSH TO THE EAST OVERNIGHT. THESE
FEATURES HAVE BROUGHT ABUNDANT LOW CLOUD AND FOG TO THE FOOTHILLS
AND URBAN CORRIDOR WHILE SOME SUNSHINE EXISTS IN THE HIGH COUNTRY
AND ACROSS THE NORTHEAST PLAINS.

CONVECTION HAS BROKEN OUT IN MANY MOUNTAIN LOCALES AND PARTS OF
THE PLAINS AS OF LATE SATURDAY MORNING AND THESE AREAS WILL
CONTINUE TO SEE A THREAT OF CONVECTIVE WEATHER THROUGHOUT THE
AFTERNOON. LARGE HAIL AND STRONG WINDS WILL BE THE MAIN THREAT
WITH ANY STRONGER STORMS THAT FORM AND A TORNADO MAY BE POSSIBLE
ACROSS THE PLAINS FROM STORMS THAT IMPACT THAT AREA. THE URBAN
CORRIDOR MAY REMAIN COOL AND CLOUDY ENOUGH THAT THE SEVERE WEATHER
THREAT WILL LIKELY STAY LOW THERE DURING THE PERIOD.

MOST OF THE ACTIVITY WILL WEAKEN AND COVERAGE SHOULD DIMINISH
THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST
THIS WEEK. RAIN AND SNOW SHOWERS ARE LIKELY IN THE MOUNTAINS ON
SUNDAY...WITH SCATTERED SHOWERS SPREADING ACROSS THE PLAINS MAINLY
IN THE AFTERNOON. FOR MONDAY THROUGH WEDNESDAY THERE WILL BE
SCATTERED LIGHT SHOWERS WITH THE BEST CHANCE LATE TUESDAY. BY THE
LATER PART OF THE WEEK IT WILL BE A LITTLE WARMER AND DRIER...BUT
THERE WILL STILL BE A SLIGHT CHANCE OF SHOWERS...MAINLY IN THE
AFTERNOONS OVER THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 1230 OR 1 PM THIS
AFTERNOON.

In the hours before

Special weather statement, May 7, 10:36 AM MST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1136 AM MDT SAT MAY 7 2016

COZ030-031-071800-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET CO-
JACKSON COUNTY BELOW 9000 FEET CO-
1136 AM MDT SAT MAY 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON COUNTY UNTIL
NOON MDT...

AT 1135 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHEAST OF MT ZIRKEL...OR 55 MILES EAST OF CRAIG...MOVING
NORTH AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
JACKSON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4097 10650 4076 10639 4068 10664 4074 10667
      4076 10667 4079 10664 4082 10664 4083 10666
      4085 10665 4089 10669 4087 10672 4088 10673
TIME...MOT...LOC 1735Z 159DEG 28KT 4080 10657

RPK
Special weather statement, May 7, 11:41 AM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1241 PM MDT SAT MAY 7 2016

COZ041-071915-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
1241 PM MDT SAT MAY 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ELBERT AND
SOUTHEASTERN DOUGLAS COUNTIES UNTIL 115 PM MDT...

AT 1240 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF GREENLAND...OR 23 MILES NORTH OF COLORADO SPRINGS...
MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ELBERT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM MDT FOR EAST CENTRAL
COLORADO.

LAT...LON 3917 10479 3935 10460 3924 10441 3913 10456
      3913 10472
TIME...MOT...LOC 1840Z 221DEG 33KT 3916 10468

RPK

The radar

The Denver radar (KFTG), 49 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

7 hail, 4 tornado, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Hail, Elbert

When
May 7, 12:09 PM MST
Where
Elbert County, 2.67 mi W of Kiowa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.350, -104.520

Hail, Arapahoe

When
May 7, 12:50 PM MST
Where
Arapahoe County, 8.21 mi WSW of Byers
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.670, -104.360

Hail, Adams

When
May 7, 1:00 PM MST
Where
Adams County, 3.19 mi NNW of Strasburg
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.760, -104.330

The spotter also measured a peak wind gust to 55 mph.

Hail, Arapahoe

When
May 7, 1:00 PM MST
Where
Arapahoe County, 4.31 mi W of Byers
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
39.710, -104.300

Lightning, Larimer

When
May 7, 1:00 PM MST
Where
Larimer County, Ft Collins
Injuries
0 direct, 1 indirect
Reported by
Broadcast Media
Coordinates
40.580, -105.080

A woman was struck by lightning while attending a memorial service for her nephew. in Colorado. The woman had her hand on her sister's car when a bolt of lightning hit a transformer and she felt a burning sensation in her left arm. The bolt hit about 30 feet away and is believed to have traveled through the ground and up her left leg. She stayed overnight at a burn unit in Greeley for further treatment.

Hail, Adams

When
May 7, 1:02 PM MST
Where
Adams County, 1.74 mi NW of Strasburg
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.740, -104.320

Hail, Adams

When
May 7, 1:10 PM MST
Where
Adams County, 2.33 mi NNW of Strasburg
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
39.750, -104.320

Tornado, Morgan

When
May 7, 1:20 PM MST
Where
Morgan County, 5.27 mi NNW of Goodrich
Rating
EF0
Path length
0.5 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
40.417, -104.119

A tornado touched down briefly in open country. No damage was observed.

Tornado, Weld

When
May 7, 1:25 PM MST
Where
Weld County, 9 mi SW of Buckingham
Rating
EF0
Path length
0.5 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
40.539, -104.104

A tornado touched down briefly in open country. No damage was observed.

Tornado, Weld

When
May 7, 1:55 PM MST to 2:10 PM MST
Where
Weld County, 6.42 mi SE of Masters to 8 mi NE of Masters
Rating
EF2
Path length
8.8 mi
Path width
1,320 yd
Continued into
Morgan, Co (BOU)
Reported by
Storm Chaser
Coordinates
40.230, -104.170

Storm chaser confirmed a multi-vortex tornado near Interstate 76. The tornado continue to track northeast and crossed over Empire Reservoir along the Weld/Morgan county line. At least a dozen trailers were damaged or destroyed. Two campers suffered minor injuries. Many power poles and trees were knocked down. Approximately 10 irrigation pivots were destroyed.

Tornado, Morgan

When
May 7, 2:35 PM MST
Where
Morgan County, 2.17 mi WNW of Ft Morgan Arpt
Rating
EF0
Path length
0.5 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
40.346, -103.835

A tornado touched down in open country. No damage was observed.

Thunderstorm Wind, Phillips

When
May 7, 6:00 PM MST
Where
Phillips County, 8.98 mi S of Holyoke
Measured
70 kt (81 mph) estimated gust
Reported by
Department of Highways
Coordinates
40.450, -102.300

Intense thunderstorm winds knocked down power line south of Holyoke along US 385. The highway was closed in both directions between Holyoke and Wray.

Hail, Phillips

When
May 7, 6:15 PM MST
Where
Phillips County, 4.91 mi SSE of Holyoke Arpt
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.520, -102.220

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Larimer2016-05-07FemaleOutside/Open AreasIndirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyThe tornado archive for Colorado, 2016Warnings in Colorado, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623450, 623451, 623452, 623453, 625797, 623454, 623455, 637755, 637759, 623541, 637741, 623457, 623456.